Alert archive / North Dakota / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Bismarck, ND

August 14, 2024Burleigh County, McLean County, Morton County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 14, 2024, 11:35 AM CDT for Burleigh County, McLean County, Morton County, North Dakota. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2024, 11:35 AM CDT (16:35 UTC)
Expired
Aug 14, 2024, 12:57 PM CDT
In force
82 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Burleigh County, ND, McLean County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 26 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS53 KBIS 141635
FFWBIS
NDC015-055-059-141945-
/O.NEW.KBIS.FF.W.0004.240814T1635Z-240814T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
1135 AM CDT Wed Aug 14 2024

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Central Burleigh County in south central North Dakota...
  Southeastern McLean County in south central North Dakota...
  Northeastern Morton County in south central North Dakota...

* Until 245 PM CDT.

* At 1135 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bismarck, Mandan, Lincoln, Wilton, Wing, Regan, Baldwin, Mcdowell 
  Dam Recreation Area, Double Ditch Indian Village and Fort Abraham 
  Lincoln State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4700 10092 4702 10088 4704 10088 4705 10089
      4724 10081 4718 10011 4672 10068 4682 10099

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

Smith
1 follow-up statement
590 
WGUS73 KBIS 141757
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
1257 PM CDT Wed Aug 14 2024

NDC015-055-059-141807-
/O.CAN.KBIS.FF.W.0004.000000T0000Z-240814T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-McLean ND-Morton ND-
1257 PM CDT Wed Aug 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL BURLEIGH, 
SOUTHEASTERN MCLEAN AND NORTHEASTERN MORTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM CDT Wednesday for 
portions of south central and southeast North Dakota.

&&

LAT...LON 4700 10092 4702 10088 4704 10088 4705 10089
      4724 10081 4718 10011 4672 10068 4682 10099

$$

Smith

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 11:06 AM CDT, 29 minutes earlier. Its key messages:

  • Thunderstorms producing torrential rainfall are likely across central North Dakota today. The highest risk for flash flooding is along the Interstate 94 corridor from Glen Ullin to Jamestown, and the Highway 200 corridor from Beulah to Carrington.
  • Isolated severe storms are possible across all of western and central North Dakota today. In addition to heavy rain, the main expected hazards are hail up to quarter size and winds up to 60 mph.
  • Quieter weather is expected Friday into early next week, with a slight warming trend through the weekend.
Area forecast discussion, Aug 14, 11:06 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1106 AM CDT Wed Aug 14 2024

.KEY MESSAGES...

- Thunderstorms producing torrential rainfall are likely across
  central North Dakota today. The highest risk for flash
  flooding is along the Interstate 94 corridor from Glen Ullin  to
  Jamestown, and the Highway 200 corridor from Beulah to Carrington.

- Isolated severe storms are possible across all of western and
  central North Dakota today. In addition to heavy rain, the
  main expected hazards are hail up to quarter size and winds up
  to 60 mph.

- Quieter weather is expected Friday into early next week, with
  a slight warming trend through the weekend.

&&

.UPDATE...
Issued at 1106 AM CDT Wed Aug 14 2024

A more organized cluster of thunderstorms is entering the
Bismarck/Mandan area. While thunderstorms are not as intense as
yesterday (Tuesday the 13th), they are still producing around an
inch to an inch and a quarter of rainfall per hour, and are
expected to last a couple hours. This is enough to where street
flooding is expected. Therefore, a Flood Advisory has been
issued for the Bismarck/Mandan area until 5 pm CDT.

UPDATE
Issued at 918 AM CDT Wed Aug 14 2024

Areal coverage of showers and thunderstorms continues to expand
in the southwest, while thundershowers have entered the southern
James River Valley of ND. There are also isolated thunderstorms
occurring in the north. Fortunately, thunderstorms aren't
training as of now. However, flood concerns persist as areal
coverage of showers and thunderstorms should continue to expand
through the day. In addition, portions of the central,
especially where the Flood Watch remains in effect, are likely
to be impacted by multiple rounds of thunderstorms this
afternoon.

UPDATE
Issued at 651 AM CDT Wed Aug 14 2024

645 AM CDT radar imagery shows convection increasing along a line
from near Bowman to Rugby, with storm motion vectors roughly
parallel to this boundary. Another batch of showers with embedded
storms is pushing north through the James River Valley in northeast
South Dakota and will soon be crossing the state line. CAMs continue
to struggle with observed conditions, and there is still notable run-
to-run inconsistency on timing, coverage, and intensity of storms.
But all CAMs do show the increasing trend that is now starting to
emerge on radar. Forecast expectations for today remain on
track.

&&

.DISCUSSION...
Issued at 431 AM CDT Wed Aug 14 2024

A mid level shortwave trough will drift eastward across the region
today, with a closed circulation forecast to develop around 700 mb.
At the surface, lee troughing is forecast to shift into the Central
Plains, with an inverted trough extending north through the Dakotas.
Strong moisture transport on the downwind side of the trough axes
will aid in providing lift and moisture for widespread thunderstorms
across western and central North Dakota throughout the day. The
highest chances for storms per CAM guidance shift from western North
Dakota this morning to central North Dakota this afternoon, but CAMs
do maintain a large degree of spread in finer details of both timing
and coverage.

The main concern with thunderstorms today is the potential for
excessive rainfall. Most, if not all thermodynamic ingredients are
supportive of this hazard. Precipitable water in the 1.5 to 2 inch
range approaches climatological maximum (the BIS RAOB from yesterday
evening sampled 1.81 in). Warm cloud depths are forecast in the 3000
to 4000 m range, with unusually high deep layer RH for this part of
the country. CAMs have been consistently simulating areas of 2 to 4
inches of QPF, with pockets of +5". The 00Z HREF probability-matched
mean QPF shows the highest potential for excessive rain from the
Missouri River valley between Lakes Sakakawea and Oahe to the Devils
Lake Basin and northern James River Valley, which is a slight
northward shift from previous guidance.

The one potential factor that could limit the number of flash
flooding incidents today is the synoptic setup and its relation to
storm motion. Exclusive examination of CAMs' reflectivity output
implies a quick enough motion that would limit long durations of
intense rainfall rates. This may partially be derived from the
eastward progression of the low pressure system as a whole. In
addition, the lack of a well-defined frontal boundary orthogonal to
moisture transport does not favor training convection. However,
forecast Corfidi vectors are 1) very short, especially in closer
proximity to the forecast position of the closed mid level low over
central North Dakota, and 2) neither orthogonal to the inverted
surface trough nor parallel to the motion of the mid level trough.
It is also curious that CAMs are showing a quicker progression of
the system as a whole when most guidance is closing a mid level
circulation, which theoretically slows a shortwave's progression.
Yet another consideration on storm motion is that cold pool driven
storm propagation should be limited today. This is all to say that
while there are some merits to it, we don't fully buy into the
quicker storm motions in recent CAMs.

This analysis of the forecast combined with observed excessive
rainfall along the I-94 corridor yesterday evening has prompted us
to issue a Flood Watch for a large portion of central North Dakota,
in effect from 9 AM to 10 PM CDT today. The northward shift in
recent guidance led us to exclude counties south of the Interstate,
though we cannot rule out localized flash flooding there. We also
kept the northward extent of the watch south of Highway 2 in
acknowledgement that the northward shift in guidance may be slightly
over done and is a more recent development in model guidance.

In addition to the excessive rain threat, a few storms may become
strong to severe today. This potential seems greatly limited by deep
layer shear only around 20 kts, but several CAMs have been
simulating UH tracks that are indicative of at least strong storms.
Southwest North Dakota may be a better target area for more of an
isolated strong to severe storm this afternoon, where buoyancy and
instability should be stronger.

The low pressure system will slowly drift off to our east tonight
into Thursday, but there is uncertainty on how quick the exit will
be. Some recent guidance has trended more towards a strong deepening
and stalling of the surface low over the Red River Valley late
tonight into Thursday morning. Should this occur, central North
Dakota would see a cloudier, rainier, breezier, and much cooler day
on Thursday than what is currently being portrayed in the forecast.

The favored synoptic pattern for the end of this week into next week
can still be characterized by omega blocking, but there are stark
contrasts among ensemble clusters that emerge after this weekend.
Prior to next week, there is lower ensemble spread in the placement
of the ridge axis from the Central Rockies to the Northern High
Plains, with the thermal ridge inching closer to the state each day
through Sunday, which has therefore emerged as the warmest day with
forecast highs in the 80s statewide and closer to 90 along the
Montana border. There is also a signal for a shortwave passage
through the top of the ridge on Saturday, which the NBM carries 20
to 40 percent PoPs for in western North Dakota. The greater ensemble
uncertainty for next week is related to the strength of longwave
troughing from Hudson Bay to the Great Lakes, with both cooler and
warmer solutions for the Northern Plains equally favored at this
time.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 651 AM CDT Wed Aug 14 2024

Showers and thunderstorms are expected to become widespread across
western and central North Dakota this morning and afternoon, with
chances decreasing from west to east this evening through tonight.
Any storm will be capable of producing torrential rainfall with IFR
to LIFR visibility restrictions. Gusty winds cannot be ruled out
with storms, but winds should otherwise be light and variable. MVFR
to LIFR ceilings will prevail across most of western and central
North Dakota this morning, with gradual improvement to VFR from west
to east this afternoon, except at KJMS where low ceilings are more
likely to prevail through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM CDT /9 PM MDT/ this evening for
NDZ019>023-025-034>037.

&&

UPDATE...Telken
DISCUSSION...Hollan
AVIATION...Hollan
Hazardous weather outlook, Aug 14, 8:33 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
833 AM CDT Wed Aug 14 2024

NDZ019>023-025-034>037-151345-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-
833 AM CDT Wed Aug 14 2024 /733 AM MDT Wed Aug 14 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A Flood Watch is in effect from 9 AM to 10 PM CDT. See
www.weather.gov/bis for details.

Numerous thunderstorms are likely this morning through this
evening. A few storms may become strong to severe, with hail up
to quarter size, winds up to 60 mph, and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001>005-009>013-017-018-031>033-040>048-050-051-151345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
833 AM CDT Wed Aug 14 2024 /733 AM MDT Wed Aug 14 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Numerous thunderstorms are likely this morning through this
evening. A few storms may become strong to severe, with hail up
to quarter size, winds up to 60 mph, and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazards weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Telken

In the hours before

Local storm report, Aug 14, 8:15 AM CDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
815 AM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     Rain             2 NE Bismarck           46.83N 100.75W
08/14/2024  M1.69 Inch       Burleigh           ND   Trained Spotter

            24 hour rain total. Small hail during heavy
            rain yesterday.

&&

JAA
Local storm report, Aug 14, 8:20 AM CDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
820 AM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     Rain             8 NE Crown Butte Lake   46.95N 100.98W
08/14/2024  M5.58 Inch       Morton             ND   Public

            Photo of rainfall totals near Harmon Lake.

&&

JAA
Local storm report, Aug 14, 8:24 AM CDT, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
824 AM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     Rain             3 NNE Bismarck          46.84N 100.76W
08/14/2024  M2.90 Inch       Burleigh           ND   NWS Employee

            24 hour rainfall total. Small hail up to
            0.50 inch diameter during heavy rainfall.

&&

JAA
Local storm report, Aug 14, 9:09 AM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
909 AM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     Rain             1 NNW Bismarck          46.82N 100.80W
08/14/2024  E3.50 Inch       Burleigh           ND   Public

            24 hour rainfall Facebook report.

&&

JAA
Local storm report, Aug 14, 10:04 AM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1004 AM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     Rain             7 N Bismarck            46.91N 100.76W
08/14/2024  M2.50 Inch       Burleigh           ND   NWS Employee

            24 hour total.

&&
Local storm report, Aug 14, 10:09 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1009 AM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     Rain             1 SE Mandan             46.82N 100.87W
08/14/2024  E1.50 Inch       Morton             ND   Public

            24 hour rainfall Facebook Report.

&&

JAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSpecial Weather StatementBISKidder30 min
Aug 13, 7:30 PM CDTSpecial Weather StatementBISKidder30 min
Aug 13, 8:19 PM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Aug 14, 2:48 AM CDTFlood WatchBISBurleigh, Foster, Kidder, Mercer, Oliver, Sheridan and 2 more15 hr
Aug 14, 10:55 AM CDTAreal Flood AdvisoryBISBurleigh, Morton2 hr
Aug 14, 6:17 PM CDTSpecial Weather StatementBISWilliams43 min

Nearby

Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.